Complications of Proton Pump Inhibitor Therapy.
Gastroenterology. 2017 May 18;:
Authors: Vaezi MF, Yang YX, Howden CW
Safety issues associated with proton pump inhibitors (PPIs) have recently attracted widespread media and lay attention. Gastroenterologists are frequently asked about the appropriateness of PPI therapy for specific patients. Furthermore, some patients may have had PPI therapy discontinued abruptly or inappropriately due to safety concerns. Faced with such a wide variety of potentially serious adverse consequences, prescribers need to evaluate the evidence objectively to discern the likelihood that any reported association might actually be causal. Here, we review many of the proposed adverse consequences of PPI therapy and apply established criteria for the determination of causation. We also consider the potential contribution of residual confounding in many of the reported studies. Evidence is inadequate to establish causal relationships between PPI therapy and many of the proposed associations. Residual confounding related to study design and the over-extrapolation of quantitatively small estimates of effect size have probably led to much of the current controversy about PPI safety. In turn, this has caused unnecessary concern among patients and prescribers. The benefits of PPI therapy for appropriate indications need to be considered along with the likelihood of the proposed risks. Patients with a proven indication for a PPI should continue to receive it in the lowest effective dose. PPI dose escalation and continued chronic therapy in those unresponsive to initial empiric therapy is discouraged.
PMID: 28528705 [PubMed - as supplied by publisher]